Medication Errors

Medication Errors

The Most Frequent Mistakes Involving the Administration of Pharmaceutical Products

According to government reports, more than a million people suffer some type of adverse effect every year due to "medication errors." Those mistakes can have serious consequences, from allergic reactions to detrimental side effects, such as compromised breathing, loss of consciousness, spikes in blood pressure, seizures, dizziness, diarrhea, and vomiting. Allergic reactions can lead to anaphylactic shock, which has the potential to be fatal. Furthermore, the administration of the wrong drug or the wrong dosage can render treatment ineffective, leaving patients with no medical benefits.

These injuries are usually preventable events. The U.S. Food and Drug Administration (FDA) monitors all reports of medication errors and reports the following as the most common types of mistakes involving the prescribing, administration, and uses of pharmaceutical products.

  • Overprescribing/underprescribing — A medical professional may negligently fail to determine the correct amount for a specific patient based on age, weight, severity of the medical condition, and other factors.
  • Failure to identify potential interactions with other medications or allergic reactions — Often, medical professionals don't conduct the necessary pre-administration workup to determine whether a patient might be predisposed to an allergic reaction or taking other drugs that could cause a harmful interaction.
  • Administration of an incorrect amount or dosage — One FDA study found that approximately four of every 10 fatal medication errors result from administration of an incorrect dosage. The causes of administering wrong dosages are varied. In some cases, incorrect dosages are printed on a product label or in a medical chart. In other instances, medical professionals fail to properly chart the administration of medication or communicate when drugs are administered. Research also indicates that medical or pharmacy personnel occasionally fail to realize they have pulled medication with a significantly higher dosage. In some situations, medical personnel administer higher dosages in an attempt to keep patients listless or docile.
  • Administration of the wrong medication — In one of every six instances of pharmaceutical error, the medical professional gives the patient the wrong drug. The reasons for doing so include misreading a chart, confusing one patient for another, lack of training or supervision, and medical worker distraction. In addition, it's not uncommon for nurses or other medical workers to confuse similarly named drugs.
  • Administering drug at an inappropriate time — Though the consequences may not be life-threatening, giving a patient medication at the wrong time of day can diminish quality of life. For example, administering a drug that causes drowsiness is more appropriate before bedtime than upon awakening.

Related Articles

  • Xolair

    Xolair

    Xolair has been formulated and distributed by the biotechnology group Genentech since 2003, when the FDA approved its use to treat asthma. In 2014, the FDA expanded the approved us Read More...

  • Viagra

    Viagra

    Originally formulated to treat hypertension and chest pain in patients with high blood pressure, Viagra is now one of the most common pharmaceuticals in the United States and aroun Read More...

  • Hernia or Surgical Mesh Injuries

    Hernia or Surgical Mesh Injuries

    Created from both organic and inorganic materials, surgical mesh (most frequently used to repair hernias) comes in the form of a loosely woven sheet. It may be used for temporary o Read More...

© 2015-2021 LawConnect, Inc. All rights reserved.

CONCEPT, DESIGN and HOSTING BY GETLEGAL.COM’S WEB SERVICES TEAM..